Vomiting and nausea are two of the most irritating and annoying side effects that face cancer patients after a chemotherapy session. That is why many patients seek to postpone or even cancel their next chemo dose just to dodge this kind of side effects.
Cancer treatment and the accompanying side effects are more distressing to the patients psyche than the fact of having the illness itself. According to some researches, the fear of the anticipated side effects renders patients in a state of anxiety and depression. This definitely is not going the make the situation any better, so what can we do do to avoid this catastrophic result?
In the beginning we should make an important disclaimer: A patient can experience nausea without vomiting in the 24 hours that follow the chemotherapy dose, or even after the 24 hours have passed. Vomiting can happen up to 8 days after the dose.
How do the nausea and vomiting happen?
Nausea happens when the nervous system gets stimulated as a reaction to the chemotherapy. Nausea symptoms include: pale skin, sweating, feeling hot or cold all the time.
on the other hand, vomiting occurs as a natural reaction to the toxins that are in the chemotherapy, that causes rapture in the cells of the stomach and the small intestine.
We should also bear in mind that not everybody is prone to nausea and vomiting after chemotherapy. There are causes that make certain people more susceptible than others to vomiting. If you know these causes before you embark on your treatment plan and expect to have those unpleasant side effects, then maybe you want to tell your physician about it so he or she can help you navigate through them.
Now let us move on to identifying the factors that can make you more susceptible to vomiting and nausea. If you answer "yes" to the following questions, this means that you are more likely to suffer the previously mentioned side effects.
Those factors walk hand in hand with the kind of medications used in chemotherapy and whether the patient undergoes radiation therapy along with chemotherapy or not. The amount of medications that the patient receives in chemotherapy is also a key factor. For some medications, the probability of vomiting and nausea drops significantly when the amount of the medications is on the smaller side.
What are the recommended methods to prevent nausea and vomiting?
In the end, I wish all patients a speedy recovery!